Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Albuquerque, NM

July 11, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 11, 2020, 3:47 PM MDT for Colfax County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 3:47 PM MDT (21:47 UTC)
Expired
Jul 11, 2020, 4:15 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colfax County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4385 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS55 KABQ 112147
SVRABQ
NMC007-112215-
/O.NEW.KABQ.SV.W.0089.200711T2147Z-200711T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
347 PM MDT Sat Jul 11 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Colfax County in northeastern New Mexico...

* Until 415 PM MDT.

* At 346 PM MDT, a severe thunderstorm was located near Springer,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Springer and Maxwell. 

This includes Interstate 25 between Mile Markers 410 and 427.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3628 10461 3646 10467 3666 10441 3637 10423
TIME...MOT...LOC 2146Z 236DEG 7KT 3643 10453 

HAIL...1.00IN
WIND...60MPH
 
$$

24
1 follow-up statement
214 
WWUS55 KABQ 112202
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
402 PM MDT Sat Jul 11 2020

NMC007-112215-
/O.CON.KABQ.SV.W.0089.000000T0000Z-200711T2215Z/
Colfax-
402 PM MDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN COLFAX COUNTY...

At 401 PM MDT, a severe thunderstorm was located near Maxwell, or 7
miles northeast of Springer, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 10457 3647 10458 3666 10441 3637 10423
TIME...MOT...LOC 2201Z 236DEG 7KT 3645 10450 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:24 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 11, 3:24 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
324 PM MDT Sat Jul 11 2020

.SYNOPSIS...
Record or near-record heat is anticipated again today, with many
locations reaching their hottest temperatures yet. Isolated showers
and thunderstorms are possible, favoring the southwest mountains and
northeast New Mexico. A slight risk of severe thunderstorms exists
for Sunday afternoon in northeast New Mexico, where the primary
hazards will be large hail and damaging wind. Excessive heat
continues through early next week, with some potential of showers and
thunderstorms each afternoon. These conditions become more favorable
through midweek, as the high pressure system ejects eastward,
allowing a more typical monsoon pattern to set up.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Definitely more areal coverage and number of cells this afternoon
compared to Friday, but most of the activity will produce very
localized rain along with gusty winds. Expect another increase in
convection Sunday, when a moisture surface front makes more progress
into eastern NM and a weak short wave crosses the northeast. SPC has
increased the areal coverage of the marginal risk over eastern NM and
added a slight risk area for severe storms over Union, Harding and
eastern Colfax counties. Otherwise, the NAM is the outlier in regards
to temperature guidance for Sunday in eastern NM. It's cooler by
about 6 degrees at Clayton, Clines Corners, Tucumcari, and Clovis and
enough to make a difference between hitting or exceeding the century
mark at Tucumcari and Clovis versus the mid to upper 90s. Not all
that much of a difference but close enough to go ahead and add
Roosevelt county to the heat advisory for Sunday. Roswell will
continue to bake with guidance ranging from 108 to 111. Overnight
lows will be warmer than normal.

LONG TERM...(MONDAY THROUGH SATURDAY)...
High pressure aloft centered over the bootheel of New Mexico is prog
to slowly migrate south, as a broad trough works its way across the
Intermountain West. As the high dips into West Texas, temperatures
aloft will begin to cool across New Mexico and subtropical moisture
will be pulled northward and eastward, creating a more favorable
environment for convection. An axis of amplified theta-e will be
positioned from Catron country to the northern mts, thus focused PoPs
across these regions with anticipation they would spread eastward.
Forecast soundings are depicting increased instability across the
northeast, yet weak effective bulk shear, suggesting that
organization will be troublesome for any storms that develop. That
considered, DCAPE values around 1000-1500 J/kg will increase the
possibility of intense downdraft winds and localized blowing dust.

The high pressure system begins to eject southeastward into TX
Tuesday, bringing some relief to the heat, as well as the possibility
of afternoon bouts of showers and thunderstorms. Winds may
strengthen into the afternoon, as the upper level trough passes to
the north of New Mexico, strengthening the flow over the state
further. By Thursday, the upper high repositions towards ArkLaTex and
the monsoon plume axis shifts over NM. The GFS shows run-to-run
consistency of PWATS surging beyond the daily average. Additionally,
the NAEFS suggests values should remain between 0.5 to 1.0 standard
deviation above normal relative to climatology through the weekend.
There is some concern that the high will retrograde back towards the
Desert Southwest before the weekend is over, however recycling
moisture should help enhance afternoon convective initiation.

99/12

&&

.FIRE WEATHER...
Record heat to continue into Sunday with an unstable airmass while
mid level moisture circulates into western New Mexico and a moist
surface boundary sags into northeast New Mexico. A mix of wet and
dry convection this afternoon and evening over the west and central
mountain chain and into northeast New Mexico is expected. The upper
high will temporarily shift to the east early next week, allowing
for greater coverage of wetting showers and storms with a slight
cooldown in high temperatures. The upper high center may drift back
over the Four Corners region late next week shunting any moisture
from Old Mexico into Arizona but allowing more substantial fronts to
affect eastern New Mexico.

Cell motion this afternoon and evening will be dependent on location
as the upper high is centered over central New Mexico. Cells in the
northeast part of the state will likely move to the southeast, while
cells over southwest and west central New Mexico will generally move
to the northwest.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper high centered vcnty KABQ with light winds aloft. A moist
surface boundary will continue to push south and westward over
northeast NM, leading to isolated showers and tstms in that part of
the state. Mid level moisture existing over western NM combined with
strong heating will also result in isolated dry convection aft 20Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65 101  68  99 /   0   5  10  10
Dulce...........................  52  95  53  94 /   0  20  20  20
Cuba............................  60  94  63  92 /   0  20  20  20
Gallup..........................  59  96  61  95 /  10  20  20  20
El Morro........................  57  91  60  90 /  10  30  30  30
Grants..........................  58  94  61  93 /   5  20  20  30
Quemado.........................  60  92  63  91 /  20  40  20  40
Magdalena.......................  66  94  68  94 /   5  30  20  30
Datil...........................  60  91  65  90 /  10  30  20  30
Reserve.........................  60  97  57  96 /  20  30  10  30
Glenwood........................  71 103  72 102 /  10  20  10  30
Chama...........................  52  88  52  87 /   5  20  20  20
Los Alamos......................  65  90  66  91 /   5  20  20  30
Pecos...........................  62  91  64  91 /  10  30  30  20
Cerro/Questa....................  56  87  59  88 /   5  30  20  30
Red River.......................  49  81  52  79 /  10  40  20  40
Angel Fire......................  47  83  50  84 /  10  30  20  30
Taos............................  57  92  57  91 /   5  30  20  20
Mora............................  55  87  55  89 /  10  30  20  20
Espanola........................  63  96  65  96 /   0  20  20  20
Santa Fe........................  64  92  65  92 /   5  20  30  20
Santa Fe Airport................  63  96  65  95 /   5  20  30  20
Albuquerque Foothills...........  71  98  73  98 /   5  20  20  20
Albuquerque Heights.............  73 100  70  99 /   0  20  20  20
Albuquerque Valley..............  72 102  71 101 /   0  20  20  20
Albuquerque West Mesa...........  71 101  70 101 /   0  20  20  20
Belen...........................  70 103  68 101 /   0  20  20  20
Bernalillo......................  68 102  69 101 /   0  20  20  20
Bosque Farms....................  70 102  68 101 /   0  20  20  20
Corrales........................  69 101  70 101 /   0  20  20  20
Los Lunas.......................  70 102  69 101 /   0  20  20  10
Placitas........................  69  98  70  96 /   5  20  20  20
Rio Rancho......................  70 101  70  99 /   0  20  20  20
Socorro.........................  72 103  72 103 /   0  20  10  20
Sandia Park/Cedar Crest.........  64  93  68  92 /   5  20  20  20
Tijeras.........................  66  96  68  95 /   5  20  20  20
Edgewood........................  62  96  62  96 /  10  20  20  20
Moriarty/Estancia...............  61  97  58  97 /  10  20  20  20
Clines Corners..................  62  93  63  93 /  20  30  20  20
Mountainair.....................  64  95  65  95 /   5  20  20  20
Gran Quivira....................  66  96  65  95 /   5  20  10  20
Carrizozo.......................  71  99  71 100 /   5  10  10  10
Ruidoso.........................  66  90  65  92 /  10  20  10  10
Capulin.........................  59  86  57  92 /  20  40  30  30
Raton...........................  59  91  57  96 /  20  30  30  20
Springer........................  59  92  57  96 /  20  30  20  20
Las Vegas.......................  57  90  59  93 /  20  30  20  20
Clayton.........................  65  90  64  99 /  20  30  30  20
Roy.............................  63  90  62  96 /  20  30  30  20
Conchas.........................  70  99  68 104 /  10  20  30  20
Santa Rosa......................  69  99  69 102 /  10  20  30  10
Tucumcari.......................  72 100  70 107 /  20  20  30  10
Clovis..........................  71 100  70 103 /  10  10  30  10
Portales........................  73 102  72 105 /  10  10  30   5
Fort Sumner.....................  72 103  72 106 /  10  10  20  10
Roswell.........................  75 109  75 109 /   0   0   5   0
Picacho.........................  71 100  69 101 /   5  10  10  10
Elk.............................  68  95  65  98 /   5  10   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-207-209-217>220-222-225-232>240.

Heat Advisory from 2 PM to 8 PM MDT Sunday for the following
zones... NMZ201-209-219-220-225-237-238.

&&

99/12
Hazardous weather outlook, Jul 11, 4:23 AM MDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
423 AM MDT Sat Jul 11 2020

NMZ201>241-121030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
423 AM MDT Sat Jul 11 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread record and near record heat will once again impact the
area with the hottest temperatures yet for many locales particularly
central and northern areas. Readings in the upper 90s to near 110
will be common. Extra precautions should be taken to prevent heat-
related illness as the on-going heat wave likely peaks in strength
today.

In addition to the intense heat, isolated late day thunderstorms
capable of localized, strong wind gusts will be found over parts of
Catron and southern Lincoln counties as well as the northeast
highlands from west of Raton to Springer to Wagon Mount eastward
toward Des Moines.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms will be possible across
northeast and northern parts of east central New Mexico Sunday
afternoon and evening. Localized, damaging wind gusts and brief bouts
of hail will be the primary threats.

Otherwise, near-record heat will continue for many areas on Sunday
with isolated to scattered showers and thunderstorms expected during
the afternoon and evening. Localized strong, gusty winds with any of
this activity.

Cloud cover and isolated to scattered showers and thunderstorms will
begin to take the edge off the record breaking heat wave beginning
Monday and Tuesday, especially north-central and northeast areas of
the state. Thunderstorms capable of localized strong downburst winds
will be possible, especially central and western areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

41

In the hours before

Special weather statement, Jul 11, 3:22 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Sat Jul 11 2020

NMZ228-112145-
Far Northeast Highlands-
322 PM MDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
345 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springer, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springer.

This includes Interstate 25 between Mile Markers 403 and 423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3621 10465 3636 10476 3651 10456 3628 10439
TIME...MOT...LOC 2122Z 238DEG 9KT 3633 10463

12/24
Special weather statement, Jul 11, 3:29 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sat Jul 11 2020

NMZ227-228-112200-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
329 PM MDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Raton Crews Airport, or 15 miles southwest of Raton,
moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 437 and 459.
 Highway 64 between Mile Markers 325 and 351.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3661 10468 3677 10481 3699 10449 3676 10430
TIME...MOT...LOC 2129Z 235DEG 16KT 3674 10467

12/24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:52 AM MDTHeat AdvisoryABQBernalillo, Catron, Chaves, Cibola, De Baca, Lincoln and 7 more40 hr
Jul 11, 3:22 PM MDTSpecial Weather StatementABQColfax23 min
Jul 11, 3:29 PM MDTSpecial Weather StatementABQColfax31 min
Jul 11, 3:47 PM MDTSevere Thunderstorm WarningABQColfax28 min
Jul 11, 4:08 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora22 min
Jul 11, 4:33 PM MDTSevere Thunderstorm WarningABQHarding, Mora42 min
Jul 11, 5:16 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora, Union29 min
Jul 11, 5:57 PM MDTSevere Thunderstorm WarningABQUnion33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.